Looking to Get in Shape or Lose Weight? Try our BMI and Weight Loss Calculator!

Effects of Taking Simvastatin With Alcohol

By A.L. Kennedy ; Updated August 14, 2017

Simvastatin, sold under the brand name Zocor, is a cholesterol-lowering medication that works by slowing the rate at which your body produces cholesterol, according to the National Institutes of Health. Simvastatin is usually taken one to three times daily, or as prescribed by your doctor. Because simvastatin can have adverse effects on the liver, inform your physician if you have ever been a heavy drinker or if you plan to continue drinking alcohol while taking simvastatin.

Preexisting Liver Disease

Although drinking alcohol does not have any direct effects on how simvastatin works, the effects of both alcohol and simvastatin on the liver can have negative effects. According to eMedTV, liver disease caused or aggravated by heavy drinking can impair the effectiveness of simvastatin by making it difficult for your body to process and use the medication correctly.

Side Effects

In addition to limiting the effects of simvastatin, drinking alcohol while taking simvastatin may increase the medication's other side effects, such as diarrhea or constipation, nausea or heartburn. According to Drugs.com, the interference of both alcohol and alcohol-based liver disease prevents the liver from using simvastatin to block cholesterol, instead leaving large amounts of the medication in your bloodstream. If you experience unusual muscle pains, fatigue, yellowing of the skin or dark-colored urine, stop taking simvastatin and contact your doctor immediately, as these side effects may indicate a serious liver or kidney problem.

Video of the Day

Brought to you by LIVESTRONG
Brought to you by LIVESTRONG

Liver Damage from Statin Use

In some patients, use of statin medications like simvastatin can cause liver damage even if the patient is not and never has been a heavy drinker. Although doctors regularly perform blood tests on patients taking simvastatin to watch for signs of liver damage, according to Drugs.com the damage can be aggravated by alcohol use, even if your drinking is moderate. If you experience itching or yellowing skin, dark urine or clay-colored stools, difficulty urinating due to pain or burning, or unexplained muscle weakness or pain, contact your physician immediately.

Cite this Article A tool to create a citation to reference this article Cite this Article

More Related Articles

Related Articles